Washington, 2018

Damaging Winds in Washington, June 25, 2018

June 25, 2018 · NWS OTX · 13 events in 4 counties and zones

During the late night and early morning hours of June 25th a strong cold front transited eastern Washington. The front exploited mid level instability and a moist air mass as it crossed the Cascades and broke out into eastern Washington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$147,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the late night and early morning hours of June 25th a strong cold front transited eastern Washington. The front exploited mid level instability and a moist air mass as it crossed the Cascades and broke out into eastern Washington. A line of thunderstorms developed between midnight and 4 AM PST and transited west to east through the Cascades and the mountains of northeastern Washington. Many of these storms were severe with damaging outflow winds blowing down trees, damaging structures and producing power outages in the Cascades and the Okanogan Highlands. Several fires were started by lightning strikes as well. The line weakened as it moved through north Idaho with no further damage reports, and passed into Montana by 7 AM PST, ending further thunderstorm activity.

Many people confirmed this event's damage with pictures of buildings and hundreds of trees lost in small, localized areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 24, 9:58 PM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 9:58 PM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1058 PM PDT Sun Jun 24 2018

.SYNOPSIS...
A strong cold front will bring the potential for overnight and
early morning thunderstorms across northern Washington followed
by gusty winds across portions of central and eastern Washington.
The remainder of the week is expected to be cooler than average.
Showers will be possible late in the week and into the weekend.

&&

.DISCUSSION...

...GUSTY WINDS MONDAY ACROSS PORTIONS OF CENTRAL AND EASTERN
WASHINGTON...

Tonight...Afternoon mainly mountain cumulus will dissipate with
the setting sun. Hope you were able to get out and enjoy the warm
weather. Today was the warmest day for at least the next 7. A cold
front is approaching the west coast this afternoon and will push
over the Cascades towards midnight, and then quickly move through
eastern WA and north ID. This is a mostly dry cold front. However
the models do show a chance of precipitation across northern WA
overnight. They are also showing elevated instability, and have
kept the mention of thunderstorms overnight. Some parameters are
showing such good instability in addition to the moisture and
kicker that have increased our threat from isolated to scattered
across the Okanogan Valley and mountains to the east towards
Colville. The main threat will be from 2am till about 8 am with
impacts of lightning and brief heavy rain. Temperatures overnight
will be about 5-10 degrees above average given the cloud cover
that will move in with and ahead of the front. Valley low temps in
the low 60s is expected.

Monday and Monday Night...The cold front will continue to quickly
move out of the area in the morning. Showers and isolated
thunderstorms will be possible along the Canadian border. Once the
front passes, winds will increase from the southwest or west.
Winds 15 to 25 mph with gusts to 35 is expected across the
Wenatchee valley through the Waterville Plateau into the Columbia
Basin, Palouse and Spokane area. Winds will peak in the mid to
late afternoon with the exception of western Whitman Co, where
their winds will peak during the morning. The winds will decrease
with the setting sun. Skies will clear, and with drier air in
place post cold front, overnight lows will feel chilly compared to
the night before. Temps will be about 2-6 degrees below average,
or valley temps in the mid 40s to around 50. Some typical cold
pockets of 40 around Priest Lake, Republic, Deer Park, Cheney is
possible. /Nisbet

Tuesday and Wednesday: A zonal flow will set up in the region for
this period behind the Low from Monday and bring a dry air mass
into the region. A few isolated showers over the Cascades are
possible. Winds will begin to decrease as the pressure gradient
loosens and drops the winds into the single digits and low teens.
Valleys in the Cascades could reach gusts of low 20s. Temperatures
will be near normal with highs in the low 70s to low 80s.

Thursday through Sunday: A change in the jet pattern from westerly
to northwesterly is expected to bring a trof through the region
being supported by a Low passing through Central BC. The models
are in poor agreement on the entry and exit timing of the Low and
the moisture associated with it. The impacts with this Low are
expected to be mainly mountain rain showers with possible
afternoon thunderstorms. The best threat of thunder is expected on
Friday. Temperatures are still expected to be near normal with
highs in the 70s to low 80s and lows in the 50s. /JDC

&&
.Fire Weather...
A mainly dry cold front will move through the fire
districts overnight into Monday morning. Showers and thunderstorms
are possible across the northern districts, with the main impact
being lightning and brief heavy rain btwn 0200-0800 LST. Post
cold front, the winds will increase and become breezy to windy. 15
to 25 mph winds with gusts to 35 mph is expected starting aft 12Z
and will continue through the daylight hours. The kittitas Valley
will see slightly stronger winds with gusts up to 40 mph.
Relative humidities will be low, but not quite to any critical
highlight worthy values. In addition, looking at the ERCs and 100
hr fuels, we are not even close to the 85th percentile. So, while
we will see elevated fire concerns across our southern districts
with the potential for any fire that starts to spread quickly
because of the wind...we will not be issuing any highlights as our
fuels are not to critical levels yet. /Nisbet

&&

.AVIATION...
06Z TAFS: The cold front is marching toward the Cascades this
evening bringing high clouds to the region first. Showers and
isolated thunderstorms will spread over the northern mountains
overnight toward Monday morning. The main impact for the TAF sites
will be wind as a sharp increase in wind is expected Monday
morning which will continue through the late afternoon hours. The
06Z TAF update includes minor tweaks to the wind speeds and
diminishing the winds during the last 6 hours. No precipitation or
significant ceilings are expected with this FROPA. Winds will
remain breezy Monday night but continue to slowly diminish. /AB

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  75  48  71  50  74 /   0   0   0   0   0   0
Coeur d'Alene  63  75  46  71  48  73 /   0   0   0   0   0   0
Pullman        61  72  45  70  48  73 /   0   0   0   0   0   0
Lewiston       63  80  53  77  54  82 /   0   0   0   0   0   0
Colville       60  78  46  75  46  75 /  40  40   0   0   0   0
Sandpoint      60  76  45  70  46  71 /   0  10   0   0   0   0
Kellogg        61  72  45  68  47  71 /   0   0   0   0   0   0
Moses Lake     62  78  48  78  51  79 /   0   0   0   0   0   0
Wenatchee      62  74  51  77  53  76 /  20  20   0   0   0   0
Omak           64  77  48  78  50  77 /  60  60   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, Jun 24, 2:27 PM PST, 10 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
327 PM PDT Sun Jun 24 2018

IDZ001-WAZ037-038-042-043-251400-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
East Slopes Northern Cascades-Okanogan Valley-
327 PM PDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Showers and thunderstorms are possible overnight into early Monday
morning. The impact from these storms will be lightning and brief
heavy rain.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

WAZ033>036-041-044-251400-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-Waterville Plateau-
327 PM PDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington...North Central Washington...
Northeast Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Dry and windy conditions will develop Monday across the Columbia
Basin into the Palouse and west plains. Relative humidities in
the teens and lower 20s along with sustained winds of 15-25 mph
will mean an enhanced risk of fire spread.

IDZ002>004-026-027-WAZ031-032-251400-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
327 PM PDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

No hazardous weather is expected at this time.

The radar

The Seattle radar (KATX), 161 km away, was scanning. The volume nearest the first event began at 08:58 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okanogan

When
June 25, 1:00 AM PST to 2:00 AM PST
Where
Okanogan County, Mazama
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
48.600, -120.400

Numerous trees and power lines were toppled in the Mazama area due to thunderstorm wind gusts. At least 3 fires were reported to the emergency manager due to downed power lines in the Methow Valley.

Thunderstorm Wind, Okanogan

When
June 25, 1:25 AM PST to 1:35 AM PST
Where
Okanogan County, Twisp
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
48.370, -120.120

A tree was toppled onto a house in Twisp by a thunderstorm wind gust.

Thunderstorm Wind, Chelan

When
June 25, 1:30 AM PST
Where
Chelan County, 4.25 mi NNW of Entiat
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
47.730, -120.240

The Entiat RAWS station reported a wind gust of 69 mph as thunderstorms moved through the area during the early morning of June 25th.

Thunderstorm Wind, Okanogan

When
June 25, 1:50 AM PST
Where
Okanogan County, 5.06 mi WSW of Methow
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
48.120, -120.100

The Douglas Ingram Ridge RAWS station recorded a wind gust of 58 mph as thunderstorms moved through the area.

Thunderstorm Wind, Okanogan

When
June 25, 1:50 AM PST to 2:20 AM PST
Where
Okanogan County, 2.37 mi SW of Pateros
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Newspaper
Coordinates
48.028, -119.940

Thunderstorm winds downed numerous trees at Alta Lake State Park. At least 2 parked automobiles were damaged when large trees fell on them. Social media reports indicated 4 people were injured as trees fell within the campsites. Time of event estimated from radar.

Thunderstorm Wind, Douglas

When
June 25, 2:10 AM PST to 2:20 AM PST
Where
Douglas County, 0.96 mi S of Bridgeport
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
48.006, -119.670

A member of the public posted photos of two large fir trees toppled in Bridgeport. A newspaper report indicated 680 customers lost power in Bridgeport. Time of event estimated from radar.

Thunderstorm Wind, Okanogan

When
June 25, 2:15 AM PST to 2:30 AM PST
Where
Okanogan County, 2 mi W of (4om)omak Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
48.470, -119.564

A member of the public reported a tree on a home near Omak.

Thunderstorm Wind, Okanogan

When
June 25, 2:40 AM PST
Where
Okanogan County, 3.59 mi NW of Oroville
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
48.963, -119.491

The Oroville RAWS station reported west winds of 17 mph sustained with a gust of 61 mph as a thunderstorm passed through during the morning of June 25th.

Thunderstorm Wind, Okanogan

When
June 25, 2:50 AM PST to 3:10 AM PST
Where
Okanogan County, 4.57 mi NW of Bodie
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
48.857, -118.983

A member of the public posted photos on social media of numerous trees down at the Beaver Lake Campground near Chesaw. Time of event estimated from radar.

Thunderstorm Wind, Okanogan

When
June 25, 2:50 AM PST to 3:10 AM PST
Where
Okanogan County, 6.26 mi W of Old Toroda
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
48.797, -119.055

A member of the public posted photos on social media of numerous trees down at Bonaparte Lake Resort. Time of event estimated from radar.

Thunderstorm Wind, Okanogan

When
June 25, 3:09 AM PST
Where
Okanogan County, 5.33 mi S of Loomis
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
48.743, -119.622

The Aeneas RAWS station reported southwest winds of 37 mph sustained with a gust of 64 mph as a cold front passed through the region.

Thunderstorm Wind, Ferry

When
June 25, 3:20 AM PST to 3:40 AM PST
Where
Ferry County, 4.31 mi W of Republic
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
48.661, -118.843

The county highway department reported travel restrictions along Highway 20 due to toppled trees and downed power lines west of Republic. A second report from a member of the public indicated about 100 trees toppled at and near this location from thunderstorm winds. Time of event estimated from radar.

Thunderstorm Wind, Ferry

When
June 25, 3:20 AM PST to 3:40 AM PST
Where
Ferry County, Republic
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
48.650, -118.750

An observer in Republic reported a power outage with trees on houses in Republic. Time of event was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762942, 762939, 762937, 762936, 762947, 762949, 762945, 762935, 762946, 762948, 762934, 762943, 762944.